Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Des Moines, IA

July 17, 2016Emmet County, Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2016, 1:37 AM CDT for Emmet County, Kossuth County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 1:37 AM CDT (06:37 UTC)
Expired
Jul 17, 2016, 2:15 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KDMX 170637
SVRDMX
IAC063-109-170715-
/O.NEW.KDMX.SV.W.0086.160717T0637Z-160717T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
137 AM CDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EMMET COUNTY IN NORTHWESTERN IOWA...
  NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 215 AM CDT

* AT 137 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IOWA LAKE...
  OR 14 MILES SOUTH OF FAIRMONT...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  IOWA LAKE...ARMSTRONG...BANCROFT...SWEA CITY...LAKOTA AND LEDYARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9397 4324 9397 4334 9462 4350 9453
TIME...MOT...LOC 0637Z 276DEG 35KT 4343 9443 

HAIL...1.00IN
WIND...60MPH
 
$$

COGIL
2 follow-up statements
832 
WWUS53 KDMX 170655
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
155 AM CDT SUN JUL 17 2016

IAC063-170705-
/O.CAN.KDMX.SV.W.0086.000000T0000Z-160717T0715Z/
EMMET IA-
155 AM CDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4344 9397 4324 9397 4331 9444 4347 9444
TIME...MOT...LOC 0655Z 294DEG 21KT 4338 9434 

$$

IAC109-170715-
/O.CON.KDMX.SV.W.0086.000000T0000Z-160717T0715Z/
KOSSUTH IA-
155 AM CDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN KOSSUTH COUNTY...

AT 155 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF IOWA LAKE...OR 18 MILES SOUTH OF FAIRMONT...MOVING SOUTHEAST AT 25
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BANCROFT...SWEA CITY...LAKOTA AND LEDYARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4344 9397 4324 9397 4331 9444 4347 9444
TIME...MOT...LOC 0655Z 294DEG 21KT 4338 9434 

HAIL...1.00IN
WIND...<50MPH
 
$$

COGIL
460 
WWUS53 KDMX 170713
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT SUN JUL 17 2016

IAC109-170722-
/O.EXP.KDMX.SV.W.0086.000000T0000Z-160717T0715Z/
KOSSUTH IA-
213 AM CDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY WILL
EXPIRE AT 215 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4344 9397 4324 9397 4331 9444 4347 9444
TIME...MOT...LOC 0712Z 276DEG 35KT 4336 9413 

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:30 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 17, 12:30 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1230 AM CDT Sun Jul 17 2016

...Updated for 17/06Z Aviation Discussion...

.SHORT TERM.../Tonight/
Issued at 331 PM CDT Sat Jul 16 2016

Thunderstorm evolution overnight is the forecast challenge tonight.
Weak area of light showers has been progressing east over far
Southeast South Dakota this afternoon along main ribbon of 850-700
mb theta-e advection. It has been gradually drying up as it pushes
into drier air but still some potential to extend into the far
northwest counties before dissipating. The next region to focus on
is activity already beginning over the Central Dakotas and its
evolution through the overnight. Theta-e advection will continue to
increase and expand into Iowa this evening with the MUCAPE axis
entering the western portion of the state. Storms across the Dakotas
likely will grow upscale into a linear complex and follow the
Corfidi vectors southeast along the instability axis though this
path is a bit uncertain with mean flow more easterly. Damaging winds
and potentially large hail will be possible.  That said, no strong
indicators for good cold pool development with the lack of 0-3 km
theta-e difference generally 15C or less. Low level effective
helicity will increase to 200-300 m2/s2 so possible if get strong
enough low level buoyancy, a few mesovortices could develop
and be capable of enhanced areas of wind.

.LONG TERM.../Sunday through Saturday/
Issued at 331 PM CDT Sat Jul 16 2016

Storms should be ongoing Sunday primarily in two areas.  A warm
front will exist from Algona to Ottumwa and will be lifting
Northeast across the state through 18z.  I am expecting some storms
along and ahead of this boundary. Then there will be the complex
of storms mentioned in the short term discussion entering the
West. These storms may get a bit of a kick from a shortwave
forecast to cross the area coincident with the storms moving
through. All this activity should wane through the morning hours.
Then during the afternoon a cold front will be pushing across the
state and be roughly across the Northern third or so of the
forecast area by 00Z. A lot of what happens later Sunday will
depend on how the daytime convection evolves and how quickly we
clear out. The Southeast half of the state will be under the gun
during the afternoon as expected clearing will rapidly destabilize
things. At this point Eastern Iowa...East of I-35 and South of
Highway 20 look to have the best potential as the best shear and
forcing will exist in this area. Much of the activity will occur
between 21Z and 00Z (depending on how fast storms develop) and
03z. After that time the threat shifts more into Eastern Iowa.

Late Sunday night through Monday looks relatively quiet as high
pressure builds into Iowa.  Monday night and Tuesday we see a return
of warm advection and pretty strong theta-e advection lifting across
the state bringing the next threat for storms. Southwestern Iowa
looks to be the targeted area Monday evening lifting across the
Western half of the state by Tuesday morning and aided by a
shortwave moving through the state.  Late Monday night and Tuesday
look like this could be an interesting event.  We will have 60kts of
deep shear across much of the forecast area during the late
morning/afternoon hours.  We could see some very robust storms
across the state. By late Tuesday ridging gets established pushing
the threat for storms into Eastern Iowa. The threat for
thunderstorms will remain over the Eastern CWA into Eastern Iowa
through Wednesday.

Attention then turns to the building ridge sliding over the central
CONUS with the axis somewhere over Iowa.  This will bring hot
temperatures into the region as well as dewpoints into the lower to
mid 70s making for some pretty oppressive conditions mid to late
week.  However models differ on the handling of several shortwave
moving across the Northern Plains and Canada which will flatten the
ridge and bring temps down from the upper 90s to the mid 80s to
around 90 into next weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1230 AM CDT Sun Jul 17 2016

Generally VFR conditions expected during the TAF period. TSRA
expected to enter the state after 06-07Z and progress
ESE/SE...with the best chances across the northeast half of the
state including KFOD...KMCW and KALO. Conditions may go MVFR during
the heavier precip but have not carried it as prevailing in the
TAFs. Additional TSRA chances return Sunday afternoon/evening mainly
to the southeast half of the state. Have carried VCTS in the TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Zogg
Hazardous weather outlook, Jul 16, 10:08 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT SAT JUL 16 2016

IAZ004>007-015>017-180315-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1008 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY
MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL
ALONG WITH HEAVY RAIN.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY
NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL.
ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING
INTO WEDNESDAY. SOME STORMS MONDAY NIGHT AND TUESDAY COULD BE
STRONG TO SEVERE.

VERY WARM CONDITIONS ARRIVE BY MIDWEEK. HEAT INDEX VALUES ARE
EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND SUNDAY.

IAZ023>028-033>039-044>049-057>060-180315-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-
1008 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY
MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL
ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY
NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL.
ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING
INTO WEDNESDAY. SOME STORMS MONDAY NIGHT AND TUESDAY COULD BE
STRONG TO SEVERE.

VERY WARM CONDITIONS ARRIVE BY MIDWEEK. HEAT INDEX VALUES ARE
EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND SUNDAY.

IAZ050-061-062-070>075-081>086-092>097-180315-
TAMA-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1008 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MARGINAL RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY
MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL
ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY
NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL.
ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING
INTO WEDNESDAY. SOME STORMS MONDAY NIGHT AND TUESDAY COULD BE
STRONG TO SEVERE.

VERY WARM CONDITIONS ARRIVE BY MIDWEEK. HEAT INDEX VALUES ARE
EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY.

ZOGG

In the hours before

Special weather statement, Jul 16, 10:31 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CDT SAT JUL 16 2016

IAZ004>007-015>017-170615-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
1031 PM CDT SAT JUL 16 2016

...STRONG THUNDERSTORMS WILL ENTER THE REGION BETWEEN 11 PM AND 1
AM CDT EARLY SUNDAY MORNING...

AN AREA OF THUNDERSTORMS MOVING EAST SOUTHEAST ACROSS SOUTHERN
MINNESOTA AND ANOTHER AREA OF THUNDERSTORMS ENTERING SOUTHEAST
SOUTH DAKOTA WILL MOVE INTO NORTHERN IOWA BETWEEN 11 PM THIS
SATURDAY EVENING AND 1 AM EARLY SUNDAY MORNING.

THE THUNDERSTORMS ARE LIKELY TO BRING LOCALLY HEAVY RAINFALL OF 1
TO 2 INCHES IN A SHORT PERIOD OF TIME...ALONG WITH SMALL HAIL AND
GUSTY WINDS APPROACHING 45 MPH AT TIMES.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 7 AM CDT
SUNDAY MORNING FOR THE REGION.

REV
Special weather statement, Jul 17, 1:17 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
117 AM CDT SUN JUL 17 2016

IAZ004>007-015>017-170715-
WORTH IA-EMMET IA-CERRO GORDO IA-WINNEBAGO IA-PALO ALTO IA-
KOSSUTH IA-HANCOCK IA-
117 AM CDT SUN JUL 17 2016

...SPECIAL WEATHER STATEMENT...

AT 114 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM SWAN LAKE TO NEAR MANLY. MOVEMENT WAS SOUTHEAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.  IN
ADDITION, VERY HEAVY RAINFALL WITH RAINFALL RATES OF 2 TO 3 INCHES
PER HOUR WILL CAN BE EXPECTED WITH SOME OF THESE STORMS.  BE
PREPARED FOR PONDING OF WATER AS THE STORMS MOVE GRADUALLY
SOUTHEAST.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...ESTHERVILLE...ALGONA...FOREST CITY...EMMETSBURG...
GARNER...NORTHWOOD...LAKE MILLS...BRITT...AND MANLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4350 9303 4291 9303 4291 9492 4350 9492
TIME...MOT...LOC 0614Z 314DEG 29KT 4336 9467 4327 9315

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:43 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more9 hr
Jul 17, 1:17 AM CDTSpecial Weather StatementDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more58 min
Jul 17, 1:27 AM CDTFlash Flood WarningDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more6 hr
Jul 17, 2:21 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas30 min
Jul 17, 2:43 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Pocahontas and 2 more62 min
Jul 17, 3:06 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster39 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Greene, Hamilton, Hardin, Story and 2 more55 min
Jul 17, 4:00 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama45 min
Jul 17, 4:37 AM CDTSpecial Weather StatementDMXDallas, Jasper, Polk, Poweshiek53 min
Jul 17, 7:49 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union56 min
Jul 17, 8:49 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie41 min
Jul 17, 9:01 AM CDTSpecial Weather StatementDMXUnion59 min
Jul 17, 9:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold46 min
Jul 17, 10:05 AM CDTSevere Thunderstorm WarningDMXButler, Franklin40 min
Jul 17, 10:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright31 min
Jul 17, 11:04 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth57 hr
Jul 17, 11:04 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Wright31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.